Hail, Barton
- When
- March 19, 12:00 PM CST to 12:01 PM CST
- Where
- Barton County, 3.22 mi NNE of Mindenmines
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.520, -94.570
A shortwave moved across southeast Kansas and extreme western Missouri. It intersected a warm front lifting northward and produced a cluster of severe storms with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A shortwave moved across southeast Kansas and extreme western Missouri. It intersected a warm front lifting northward and produced a cluster of severe storms with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 11:28 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1228 PM CDT SAT MAR 19 2011 ...UPDATE TO AVIATION... .UPDATE... /ISSUED 1154 AM CDT SAT MAR 19 2011/ FCST LOOKS IN O.K. SHAPE ATTM. RAIN/TSTM IS INCREASING OVER OK/KS WITH INCREASED ISENTROPIC LIFT AND MOISTURE ADVECTION. MUCAPE OF 1000-1200 J/KG OVER KS AND OK TAPERS OFF TO ABOUT 500 J/KG ALONG THE MO BORDER WITH KS/OK. WEAKENING STORMS THAT MOVED INTO THE FAR WESTERN CWFA HAVE REFLECTED THIS DECREASED INSTABILITY. INCREASED MOISTURE ADVECTION AND AT LEAST A SMALL UPTICK IN INSTABILITY INDICATED BY THE 09Z SREF LOOKS APPROPRIATE THIS AFTERNOON SO WILL CONTINUE TO MONITOR TRENDS. AT THE VERY LEAST BETTER COVERAGE OF SHRA/TSTMS LOOKS GOOD AND ALREADY GOING POPS REFLECT THIS WITH THE BEST CHANCES FOR RAIN OVER THE NORTHWEST CWFA THIS AFTERNOON. ONGOING SVR TSTM WATCH FOR OUR WESTERN TWO TIERS OF COUNTIES WILL CONTINUE. DSA && .DISCUSSION... THE COLD FRONT THAT PUSHED THROUGH THE AREA ON FRIDAY HAS STALLED OUT JUST SOUTH OF THE I-40 CORRIDOR ACROSS ARKANSAS AND OKLAHOMA. THIS FRONT WILL SLOWLY BACK UP AS A WARM FRONT TODAY AND TONIGHT. REGIONAL RADARS ARE QUIET THIS MORNING AND THE IR SATELLITE IMAGE IS SHOWING CLOUDY SKIES ACROSS THE REGION. A VORT MAX IS SHOWING UP OVER NORTHWEST TEXAS THIS MORNING WITH A CLUSTER OF WEAKENING STORMS. THIS WILL CONTINUE TO MOVE NORTHEASTWARD TODAY AND INTERSECT THE WARM FRONT THIS AFTERNOON AND EVENING OVER SOUTHEAST KANSAS AND THE WESTERN OZARKS. WILL EXPECT SCATTERED SHOWERS AND STORMS TO DEVELOP MAINLY OVER THE WESTERN AREAS TODAY AND SPREAD NORTHEASTWARD THIS EVENING. THE HIGHEST QPF TOTALS WILL BE OVER THE NORTHWESTERN CWA AND LESSER AMOUNTS ACROSS THE EASTERN OZARKS. TOTALS WILL AVERAGE BETWEEN HALF AN INCH TO UP TO AN INCH POSSIBLE OVER SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI AND ABOUT A QUARTER OF AN INCH ALONG THE I-44 CORRIDOR. CONVECTION WILL BE LIKELY BUT APPEARS IT WILL REMAIN BELOW SEVERE LIMITS AT THIS TIME. SHOWERS AND STORMS WILL THEN MOVE INTO CENTRAL MISSOURI LATER THIS EVENING AND GRADUALLY END FROM SOUTHWEST TO NORTHEAST ACROSS THE OZARKS TONIGHT. SUNDAY WILL BE VERY SPRING LIKE AND MUCH WARMER AS THE WARM FRONT EXITS THE REGION AND SOUTHERLY FLOW KICKS IN. THIS WILL CARRY INTO MONDAY AS WELL AS LOW PRESSURE BEGINS TO DEVELOP OVER EASTERN COLORADO AND HIGH PRESSURE REMAINS OFF TO THE EAST OF THE REGION. MONDAY LOOKS TO BE ON THE BREEZY SIDE WITH A MIXTURE OF SUN AND CLOUDS. THE GFS AND ECMWF HAVE COME IN BETTER AGREEMENT WITH TIMING AND PLACEMENT OF THE NEXT SYSTEM FOR TUESDAY AND TUESDAY NIGHT. SURFACE LOW WILL TRACK FROM EASTERN COLORADO UP TO THE UPPER MIDWEST ON TUESDAY. IT APPEARS THE BEST DYNAMICS AND ENERGY IS GOING TO REMAIN NORTH OF THE OZARKS WITH THIS SYSTEM BUT SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE. RIGHT NOW IT DOES NOT LOOK LIKE A GREAT SETUP FOR SEVERE WEATHER AT THIS TIME WITH SOME LIMITING FACTORS IN PLACE BUT TRENDS WILL NEED TO BE MONITORED. FRONT WILL PUSH THROUGH TUESDAY NIGHT. CANADIAN HIGH PRESSURE BUILDS IN FOR THE REST OF NEXT WEEK WITH COOLER TEMPERATURES AND DRIER WEATHER. TEMPERATURES WILL BE BELOW NORMAL FOR THE END OF NEXT WEEK. GRIFFIN && .AVIATION... /ISSUED 1216 PM CDT SAT MAR 19 2011/ FOR THE 19/1800Z KSGF/KJLN/KBBG TAFS...AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST FROM KS/OK INTO PARTS OF WEST CENTRAL AND SOUTHWEST MO OVER THE NEXT FEW HOURS. THIS WILL MOST GREATLY AFFECT KJLN AND HAVE TEMPO IFR VISIBILITY FOR TSTMS THERE. KSGF WILL BE SOUTH OF THE BULK OF THE RAIN/TSTMS BUT IT WILL BE CLOSE...SO WILL WATCHING CONVECTIVE TRENDS. IN GENERAL PROGGED SOUNDINGS DO SHOW SOME POTENTIAL FOR LOWER CEILINGS OVERNIGHT AS A WARM FRONT LIFTS NORTH THROUGH THE REGION TONIGHT...BUT LOW LEVEL MOISTURE DEPTH IS NOT OVERLY IMPRESSIVE...SO WILL BE CONSERVATIVE WITH LOWERING CEILINGS ATTM. ONCE THE WARM FRONT LIFTS NORTH OF THE AREA...EXPECT GUSTY SOUTH WINDS AFTER 20/14Z WITH SOME POTENTIAL FOR 30+ KNOT GUSTS LATE IN THE TAF PERIOD...ESPECIALLY AT KJLN. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1256 PM CDT SAT MAR 19 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1256 PM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... ELEVATED SEVERE HAIL RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS A FRONTAL BOUNDARY BEGINS TO LIFT NORTH AS A WARM FRONT. THE BEST CHANCE FOR STRONGER STORMS CAPABLE OF UP TO GOLF BALL SIZED HAIL WILL OCCUR IN COUNTIES ALONG THE MISSOURI BORDER WITH OKLAHOMA AND KANSAS WHERE STRONGER INSTABILITY EXISTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NON THUNDERSTORM WIND GUSTS OF OVER 35 MPH WILL BE POSSIBLE ON SUNDAY AND AGAIN ON TUESDAY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. GUSTY WINDS...UNSEASONABLY WARM TEMPERATURES...AND LOWER AFTERNOON HUMIDITY WILL PRODUCE AN ELEVATED FIRE DANGER ACROSS THE REGION SUNDAY...ESPECIALLY FOR GRASSLAND AREAS. THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM TUESDAY INTO TUESDAY NIGHT AS A STORM SYSTEM PASSES THROUGH THE REGION. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN FAR SOUTHEAST KANSAS INTO FAR SOUTHWEST AND WEST CENTRAL MISSOURI THROUGH EARLY THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1214 PM CDT SAT MAR 19 2011 KSZ073-097-191745- BOURBON KS-CRAWFORD KS- 1214 PM CDT SAT MAR 19 2011 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN CRAWFORD AND SOUTHWESTERN BOURBON COUNTIES UNTIL 1245 PM CDT... AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES EAST OF WALNUT...OR 10 MILES NORTHEAST OF ST. PAUL...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE HEPLER...PORTERVILLE AND WALNUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SATURDAY AFTERNOON FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. GAEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM HAIL 4 SSE WALNUT 37.55N 95.05W
03/19/2011 E0.88 INCH CRAWFORD KS CO-OP OBSERVER
MOSTLY PEA SIZED HAIL WITH SOME NICKEL AND PENNY SIZED
HAIL MIXED IN.
&&
JCOLUCCISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1217 PM CDT SAT MAR 19 2011 KSZ097-101-191745- CRAWFORD KS-CHEROKEE KS- 1217 PM CDT SAT MAR 19 2011 ...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL CHEROKEE AND SOUTHERN CRAWFORD COUNTIES UNTIL 1245 PM CDT... AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WEST MINERAL...OR 4 MILES WEST OF CARONA...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BEULAH...CARONA...CHEROKEE...CHICOPEE... LONE OAK...PITTSBURG AND WEST MINERAL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SATURDAY AFTERNOON FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. GAEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM HAIL WEST MINERAL 37.28N 94.92W
03/19/2011 E0.75 INCH CHEROKEE KS PUBLIC
MOSTLY PEA SIZED HAIL WITH SOME PENNY AND DIME SIZED HAIL
MIXED IN.
&&
JCOLUCCISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1245 PM CDT SAT MAR 19 2011 KSZ097-MOZ077-191815- CRAWFORD KS-BARTON MO- 1245 PM CDT SAT MAR 19 2011 ...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL CRAWFORD AND NORTHWESTERN BARTON COUNTIES UNTIL 115 PM CDT... AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHICOPEE...OR NEAR PITTSBURG...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BURGESS...CHICOPEE... CROWEBURG...FRANKLIN...FRONTENAC...LONE OAK...MINDENMINES... MULBERRY...PITTSBURG AND YALE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SATURDAY AFTERNOON FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. GAEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL FRONTENAC 37.46N 94.69W
03/19/2011 E0.88 INCH CRAWFORD KS PUBLIC
MOSTLY PEA SIZED HAIL WITH SOME NICKEL AND PENNY SIZED
HAIL MIXED IN.
&&
JCOLUCCIThe Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
4 hail. Local standard time, as filed.
Trained spotter reported penny to nickel sized hail near the Greene and Dallas county line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285206, 285207, 285211, 285212.